Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 8, 2009, 7:02 AM CDT for St. Clair County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 8, 2009, 7:02 AM CDT (12:02 UTC)
- Expired
- Mar 8, 2009, 7:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County St. Clair County, MO
The radar
The Pleasant Hill radar (KEAX), 93 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 7:30 AM CDT | TSTM WND DMG | 4 Wnw Lowry City, MO | TREES BLOWN DOWN ON HIGHWAY A 4 MILES WEST OF HIGHWAY 13. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 6:32 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 857 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 081202
SVRSGF
MOC185-081245-
/O.NEW.KSGF.SV.W.0032.090308T1202Z-090308T1245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
702 AM CDT SUN MAR 8 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 745 AM CDT.
* AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
TABERVILLE TO 15 MILES SOUTHWEST OF TABERVILLE TO 25 MILES
SOUTHWEST OF TABERVILLE...MOVING NORTHEAST AT 55 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
APPLETON CITY BY 720 AM CDT.
OSCEOLA AND LOWRY CITY BY 740 AM CDT.
THE TOWNS OF TABERVILLE...JOHNSON CITY...TIFFIN...MONEGAW SPRINGS...
ROSCOE AND VISTA ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT SUNDAY AFTERNOON
FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
&&
LAT...LON 3821 9352 3819 9352 3818 9351 3795 9352
3792 9353 3789 9383 3790 9407 3821 9406
3822 9405 3821 9358 3822 9356
TIME...MOT...LOC 1202Z 235DEG 48KT 3805 9429 3792 9422
3778 9434
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 5:36 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Mar 8, 5:36 AM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 536 AM CDT SUN MAR 8 2009 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THE COLD FRONT IS DEFINITELY ON THE MOVE NOW AS IT IS NOW LOCATED JUST WEST OF CNU AND PPF IN SE KS. WAT VAP IMAGERY FROM THE PAST SEVERAL HOURS INDICATES THAT THE MID LEVEL WAVE IS SHIFTING TO THE NORTHEAST ACROSS THE CENTRAL PLAINS WITH A MID LEVEL DRY SLOT BECOMING MORE PRONOUNCED FROM THE TX PANHANDLE INTO W OK. REGIONAL 88D INDICATES A THIN BAND OF SCT TSRA DEVELOPING RIGHT ALONG THE COLD FRONT. INSTABILITY IS MARGINAL AT BEST RIGHT NOW WITH MLCAPE IN THE 200-500 J/KG RANGE. THERE IS STILL AN OUTSIDE CHANCE FOR A FEW STRONG TO MARGINALLY SEVERE STORMS ALONG THIS FRONT GIVEN DEEP LAYER SHEAR AROUND 50 KT. MARGINALLY SEVERE HAIL AND LOCALIZED WIND GUSTS ARE THE PRIMARY CONCERN. GIVEN RADAR TRENDS...THE BETTER COVERAGE OF STORMS WILL LIKELY BE NORTH OF THE HWY 60 CORRIDOR. AREAS NEAR THE MO/KS STATE LINE WILL EXPERIENCE THIS ACTIVITY THROUGH FROM 11Z TO 13Z...AND NEAR THE HWY 65 CORRIDOR BETWEEN 13Z AND 15Z. GAGAN && .DISCUSSION... MAIN FORECAST CHALLENGES/HIGHLIGHTS IN THIS FORECAST PACKAGE WILL DEAL WITH SHOWER AND THUNDERSTORM POTENTIAL THIS MORNING...THEN WITH SHOWER AND THUNDERSTORM CHANCES MONDAY INTO TUESDAY. FINALLY ATTENTION TURNS TO A MUCH COLDER AIRMASS THAT WILL WORK ITS WAY INTO THE AREA DURING THE MIDDLE PORTIONS OF THE WEEK. CURRENTLY...UPPER LEVEL TROUGH IS PUSHING INTO THE WEST CENTRAL PLAINS. A STATIONARY FRONT EXTENDS FROM A SURFACE LOW ACROSS SOUTH CENTRAL KANSAS TO THE NORTHEAST THROUGH NORTHERN MISSOURI INTO ILLINOIS. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND NORTH OF THE FRONT FROM CENTRAL KANSAS INTO NORTHERN MISSOURI INTO ILLINOIS. THE SURFACE LOW IS BEGINNING TO MOVE TO THE NORTHEAST AS THE UPPER LEVEL TROUGH PUSHES EAST. OVER THE LAST HOUR SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP IN THE AREA OF LOW PRESSURE AND SOUTHWARD ALONG THE COLD FRONT. THE UPPER LEVEL TROUGH WAS SLOW TO PUSH ACROSS THE ROCKIES TODAY...BUT IT SHOULD ACCELERATE TO THE EAST THIS MORNING AS THE TROUGH PUSHES EAST. AT THE SFC THE LOW PRESSURE WILL MOVE TO THE NORTHEAST WITH THE COLD FRONT EXPECTED TO MOVE INTO THE WESTERN CWA SHORTLY BEFORE SUNRISE THIS MORNING. ONCE THE LOW MOVES NORTH OF THE AREA THE FRONT SHOULD RAPIDLY PUSH EAST THROUGH THE CWA AND IT IS EXPECTED TO EXIT THE EASTERN CWA BY NOON. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO DEVELOP ALONG THE FRONT AS IT PUSHES EAST. THE QUESTION WITH REGARDS TO TODAYS POPS IS JUST HOW FAR EAST WILL THE FRONT AND ASSOCIATED PRECIPITATION BE AT 7 AM THIS MORNING. WILL LIKELY MAKE A LAST MINUTE ADJUSTMENT FOR POPS BASED ON LATEST RADAR TRENDS. THE BETTER COVERAGE WILL LIKELY BE ACROSS CENTRAL MISSOURI CLOSER TO THE SURFACE LOW AND BETTER LIFT. THERE SHOULD STILL BE MUCAPE OF AROUND 500 J/KG AHEAD OF THE FRONT THIS MORNING. THE MORNING TIMING OF THE FRONTAL PASSAGE SHOULD LIMIT SEVERE POTENTIAL...BUT CANNOT RULE OUT AN ISOLATED STRONG TO SEVERE STORM...ALL IN ALL THE SEVERE THREAT SHOULD BE LIMITED. PRECIPITATION IS EXPECTED TO MOVE EAST OF THE AREA BY THIS AFTERNOON AND A COOLER AIRMASS WILL WORK INTO THE AREA. TEMPERATURES WILL LIKE DROP BEHIND THE FRONT AND SLOWLY RISE THIS AFTERNOON. THE COLD FRONT WILL DROP SOUTH INTO CENTRAL ARKANSAS AND STALL TONIGHT. THEN IT WILL SURGE BACK TO THE NORTH AS A WARM FRONT ON MONDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT ACROSS THE AREA. IF ENOUGH INSTABILITY CAN DEVELOP A FEW STORMS MAY BECOME SEVERE...WITH THE BETTER CHANCES ACROSS THE WESTERN CWA WHERE BETTER INSTABILITY SHOULD RESIDE. THIS ACTIVITY WILL BE IN AN AREA OF WARM AIR ADVECTION AND WILL BE ELEVATED...WITH THE PRIMARY SEVERE HAZARD BEING MARGINALLY SEVERE HAIL. THE FRONT WILL PUSH NORTH OF THE AREA DURING THE EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT WILL THEN PUSH EAST THROUGH THE AREA LATE MONDAY NIGHT INTO TUESDAY. WIND SHEAR WILL BE SIGNIFICANT ENOUGH WITH THIS SYSTEM TO SUPPORT ORGANIZED STORMS... SO IF ENOUGH INSTABILITY CAN DEVELOP SEVERE STORMS WILL BE POSSIBLE. THIS WILL DEPEND MOST ON THE EXACT TIME OF THE FRONTAL PASSAGE. IF THE SYSTEM SLOWS AND THE FRONT DOES NOT PUSH THROUGH UNTIL LATER ON TUESDAY THE SEVERE THREAT MAY INCREASE. DETAILS WILL BECOME BETTER DEFINED ONCE THE EXACT TIMING OF THE FRONTAL PASSAGE IS BETTER KNOWN. MUCH COLDER TEMPERATURES WILL RETURN TO THE AREA BEHIND THE FRONT FOR THE MIDDLE PORTIONS OF THE WEEK. LOWS WILL FALL WELL BELOW THE FREEZING MARK WEDNESDAY NIGHT...AND HIGHS WILL STRUGGLE TO MAKE IT OUT OF THE 30S FOR A LARGE PORTION OF THE AREA ON WEDNESDAY. WILL HAVE TO KEEP AN EYE ON HOW FAR SOUTH THE FRONT WILL MOVE ON WEDNESDAY. IF THE FRONT STALLS A LITTLE FARTHER TO THE NORTH POST FRONTAL PRECIPITATION MAY OCCUR ACROSS THE SOUTHERN CWA. THE 00Z MED RANGE MODELS ARE TAKING THE FRONT FARTHER TO THE SOUTH WITH MOST OF THE PRECIPITATION REMAINING JUST TO THE SOUTH OF THE AREA. HAVE CONTINUED A SLIGHT CHANCE FOR A RAIN AND SNOW MIX WEDNESDAY NIGHT INTO THURSDAY NEAR THE MISSOURI ARKANSAS BORDER...BUT AT THIS TIME PRECIPITATION AMOUNTS ARE EXPECTED TO REMAIN LIGHT. WISE && .AVIATION... PRIMARY FLIGHT HAZARDS FOR THE FORECAST PERIOD WILL BE GUSTY SURFACE WINDS...LOW LEVEL WIND SHEAR AND THUNDERSTORMS. GUSTY SOUTHERLY WINDS WILL PERSIST TONIGHT AHEAD OF AN APPROACHING COLD FRONT. LOW LEVEL WIND SHEAR WILL PERSIST OVERNIGHT. THE APPROACHING SYSTEM HAS SLOWED DOWN AND IT APPEARS A FRONTAL PASSAGE WILL OCCUR AT JOPLIN AROUND 13Z AND SPRINGFIELD AROUND 15Z. THIS SYSTEM WILL BRING SCATTERED THUNDERSTORMS. THERE WILL BE A POSSIBILITY OF MVFR AND PERHAPS BRIEF IFR CONDITIONS WITH THE PASSAGE OF THE COLD AND ACCOMPANYING THUNDERSTORMS. VFR CONDITIONS ALONG WITH GUSTY WEST WINDS WILL FOLLOW THE FRONTAL PASSAGE BY MIDDAY SUNDAY. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 8, 5:24 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 524 AM CDT SUN MAR 8 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 524 AM CDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. NON THUNDERSTORM WIND GUSTS AROUND 30 MPH WILL BE POSSIBLE THIS MORNING AHEAD OF AN APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A COLD FRONT THAT WILL QUICKLY PUSH ACROSS THE AREA THIS MORNING. THE PRIMARY HAZARDS WITH THESE THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAINFALL. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL UP TO THE SIZE OF DIMES. THIS ACTIVITY WILL END BY EARLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A WARM FRONT WILL PUSH NORTH INTO THE AREA MONDAY. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT FROM LATE MONDAY MORNING INTO THE EVENING HOURS. IF ENOUGH INSTABILITY CAN DEVELOP A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL THE PRIMARY HAZARD. A COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA MONDAY NIGHT INTO TUESDAY BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS TO THE AREA. THERE IS A CONDITIONAL RISK OF SEVERE THUNDERSTORMS DEPENDENT ON HOW MUCH INSTABILITY THAT CAN DEVELOP AHEAD OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IN NOT EXPECTED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WISE
In the hours before
Special weather statement, Mar 8, 6:22 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 622 AM CDT SUN MAR 8 2009 KSZ073-MOZ066-081145- BOURBON KS-VERNON MO- 622 AM CDT SUN MAR 8 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON AND NORTHWESTERN VERNON COUNTIES UNTIL 645 AM CDT... AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 58 MPH. PENNY SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. WISE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 6:26 AM CDT | Tornado Warning | SGF | Vernon | 34 min |
| Mar 8, 6:40 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 45 min |
| Mar 8, 6:50 AM CDT | Tornado Warning | SGF | Vernon | 40 min |
| Mar 8, 6:54 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Mar 8, 7:18 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 42 min |
| Mar 8, 7:21 AM CDT | Tornado Warning | SGF | Cedar, St. Clair | 39 min |
| Mar 8, 7:31 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Dade, Jasper, Lawrence, McDonald, Newton | 59 min |
| Mar 8, 7:34 AM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory, St. Clair | 56 min |
| Mar 8, 7:54 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Dallas, Polk | 55 min |
| Mar 8, 8:08 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Morgan | 57 min |
| Mar 8, 8:14 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Mar 8, 8:35 AM CDT | Tornado Warning | SGF | Camden, Miller, Morgan | 33 min |
| Mar 8, 8:39 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Laclede, Webster, Wright | 66 min |
| Mar 8, 8:45 AM CDT | Severe Thunderstorm Warning | SGF | Camden, Laclede | 40 min |
| Mar 8, 8:57 AM CDT | Tornado Warning | SGF | Laclede, Wright | 48 min |
| Mar 8, 9:04 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 41 min |
| Mar 8, 9:14 AM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 49 min |
| Mar 8, 9:19 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 56 min |
| Mar 8, 9:23 AM CDT | Tornado Warning | SGF | Douglas | 44 min |
| Mar 8, 9:32 AM CDT | Tornado Warning | SGF | Dent, Phelps | 33 min |
| Mar 8, 10:02 AM CDT | Tornado Warning | SGF | Howell, Shannon, Texas | 73 min |
| Mar 8, 1:15 PM CDT | Wind Advisory | SGF | Dent, Maries, Oregon, Phelps, Shannon | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.